Wound healing, angiotensin-converting enzyme inhibition, and collagen-containing products: a case study

J Wound Ostomy Continence Nurs. Nov-Dec 2014;41(6):611-4. doi: 10.1097/WON.0000000000000074.

Abstract

Background: The effects of multiple medications may impair or enhance wound healing. A review of the literature for drug side effects identified cell culture and case studies of angiotensin-converting enzyme inhibitors (ACEIs) impairing collagen deposition in cutaneous wounds; these medications have also been used to prevent or minimize keloid formation.

Case: A 71-year-old male patient presented with a venous leg ulcer (VLU), having incurred a crushing injury and fracture requiring surgical repair 16 years earlier. The patient's history was significant for obesity, smoking 1 cigar daily, hypertension, and lower extremity venous insufficiency; medications included amlodipine and lisinopril. The wound initially responded well to advanced wound products and compression, but wound healing subsequently stalled. A collagen-containing alginate dressing was added to the treatment regimen and the wound closed within 2 weeks.

Conclusion: We postulate that lisinopril may have contributed to the observed delayed healing and targeted this potential impediment to wound healing with a readily available topical collagen-containing product resulting in a rapid wound closure after a significant delay in progress toward wound healing.

Publication types

  • Review

MeSH terms

  • Aged
  • Angiotensin-Converting Enzyme Inhibitors / adverse effects
  • Angiotensin-Converting Enzyme Inhibitors / therapeutic use*
  • Anti-Infective Agents, Local / therapeutic use*
  • Collagen / therapeutic use*
  • Humans
  • Male
  • Occlusive Dressings / statistics & numerical data*
  • Wound Healing / drug effects*

Substances

  • Angiotensin-Converting Enzyme Inhibitors
  • Anti-Infective Agents, Local
  • Collagen